Alert archive / Vermont / Special Weather Statements in 2011

Special Weather Statement, NWS Burlington, VT

August 1, 2011Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 1, 2011, 3:21 PM EDT for Windsor County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 3:21 PM EDT (19:21 UTC)
Expired
Aug 1, 2011, 4:15 PM EDT
In force
54 min
Issued by
NWS Burlington, VT

County Windsor County, VT

The radar

The Burlington radar (KCXX), 136 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WWUS81 KBTV 011921
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT MON AUG 1 2011

VTZ011-012-019-012015-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
321 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL RUTLAND AND
SOUTHERN WINDSOR COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST WALLINGFORD...
MOVING EAST AT 20 MPH.

THIS STORM IS PRODUCING DANGEROUS LIGHTNING...AND MAY PRODUCE SMALL 
HAIL UP TO DIME SIZE AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLYMOUTH...LUDLOW...TYSON...CAVENDISH...PROCTORSVILLE...BALTIMORE...
READING...DOWNERS...WEATHERSFIELD CENTER...EXIT 8 I91...WILGUS STATE
PARK...

LAT...LON 4339 7298 4357 7292 4350 7237 4340 7239
      4337 7241 4335 7238 4334 7240 4330 7239
      4327 7241 4325 7244

$$

LAHIFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:03 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 1, 3:03 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
303 PM EDT MON AUG 1 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE THROUGH THE NORTH COUNTRY TODAY...AND
SLOWLY EXIT THE REGION BY TUESDAY MORNING. LOW PRESSURE ASSOCIATED
WITH THIS FRONT WILL LINGER OVER EASTERN CANADA THROUGH TUESDAY
NIGHT...THUS CONTINUING THE CHANCE FOR LIGHT PRECIPITATION. HIGH
PRESSURE THEN OVER THE REGION FOR WEDNESDAY AND THURSDAY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE ENTERING INTO NEXT WEEKEND AS
ANOTHER FRONT APPROACHES THE AREA.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 124 PM EDT MONDAY...EARLY AFTERNOON UPDATE TO ADJUST
POPS/SKY/WX. ONLY MINOR CHANGES TO INCORPORATE LATEST GUIDANCE.
USED SREF FOR POPS THEN SCALED BACK A BIT. LEFT IN MENTION FOR
POSSIBLE LARGE HAIL AND DAMAGING WINDS. SURFACE BASED CAPE OVER
4000 J/KG SOME AREAS OF CHAMPLAIN VALLEY. BETTER SHEAR LAGGING
BEHIND WITH FRONT...MAKING IT A HIGH CAPE/LOW SHEAR ENVIRONMENT.

WESTERLY WINDS AND DROPPING DEWPOINTS OVER NORTHERN NEW YORK
SIGNAL FRONTAL PASSAGE AND END TO STORM CHANCES IN NY. IN VERMONT
SOUTH WINDS AHEAD OF THE FRONT CONTINUE WITH DEWPOINTS IN UPPER
60S PROVIDING FUEL FOR ANY STORMS THAT FORM. RELATIVELY NARROW
WINDOW OVER NEXT FEW HOURS WITH MAX HEATING AND AHEAD OF
FRONT...THEN LOSS OF HEATING AND FROPA WILL END THINGS QUICKLY.

SOME DOWNSLOPING EVIDENT WITH PLATTSBURGH HITTING 89 AND CHAZY 90
LAST HOUR IN WEST WINDS.

FROPA LATER THIS AFTNOON WILL TRANSITION BY THE EVENING HRS AS
PRECIP PIVOTS N AND E WITH APPROACH OF UPPER LOW/TROUGH. THIS WILL
ALLOW CONTINUANCE OF -RW FOR THE OVERNGT HRS IN THE NE KINGDOM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 444 AM EDT MONDAY...MAIN WX ISSUE FOR TUESDAY AND WEDNESDAY
WILL BE UPPER LOW THAT WORKS IN BEHIND EXITING FRNTL BOUNDARY AND
SETS UP OVER SE QUEBEC/CANADIAN MARITIMES. MDLS HAVE CONTINUED TO
SHOW MOISTURE PINWHEELING AROUND SYSTEM...PUTTING CHANCE FOR
PERSISTENT -RW...ESPECIALLY OVER NORTHERN ZONES. GOING INTO
WEDNESDAY...SOME MDL DISCREP AS TO EXTENT OF PUSH BY SFC RIDGE
FROM THE WEST. NE VT WILL CONTINUE TO SEE SOME WRAP-AROUND
MOISTURE WEDNESDAY...W/ LITTLE QPF EXPECTED...OTHERWISE CWA WILL
CLR OUT FOR DECENT DAY ESPECIALLY OVR SC VT/N NY. W/ CLDS AND
PRECIP FOR TUES/WED...HAVE UNDERCUT TEMPS BY A COUPLE DEGREES AS
COMPARED W/ MDL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 440 AM EDT MONDAY...UPPER LOW MOVES SLOWLY EAST AWAY FROM
FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY. FLOW ALOFT THEN BECOMES
MORE WESTERLY FOR MUCH OF THE REMAINDER OF THE PERIOD.

EXPECT MAINLY DRY CONDITIONS WEDNESDAY NIGHT INTO FRIDAY WITH THE
DEPARTURE OF THE UPPER LOW ALLOWING FOR RISING HEIGHTS AND BUILDING
OF GENERAL AREA OF HIGH PRESSURE OVER THE REGION. SURFACE HIGH
MOVES EAST OF THE AREA DURING FRIDAY ALLOWING FOR INCREASINGLY
MOIST RETURN SOUTHERLY FLOW TO DEVELOP. THIS COUPLED WITH
DISTURBANCE IN THE FLOW ALOFT WILL LEAD TO AN INCREASED CHANCE FOR
SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. STILL CHANCE
OF A FEW SHOWERS SUNDAY AS SHORTWAVE AND ASSOCIATED WEAK SURFACE LOW
DEPART.

HEAT RIDGE REMAINS SUPPRESSED TO OUR SOUTH DURING THE PERIOD. TEMPS
WILL BE WARM...BUT NOT MORE THAN SEVERAL DEGREES ABOVE SEASONAL
NORMAL...WITH HIGHS IN THE LOWER TO MID 80S THURSDAY AND FRIDAY.
ADDED CLOUD COVER WILL HOLD TEMPS DOWN A BIT ON SATURDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...PRIMARILY VFR CONDITIONS WILL PERSIST
THROUGH THE FORECAST PERIOD. AFTERNOON THUNDERSTORMS/SHOWERS WILL
BE POSSIBLE BUT EXPECT MOST ACTIVITY TO OCCUR OVER CENTRAL AND
EASTERN VERMONT AS A WEAK FRONTAL BOUNDARY PUSHES INTO THE REGION
LATE IN THE AFTERNOON...MOST DYNAMIC FORCING APPEARS TO BE WELL
NORTH IN CANADA. DRYING AIR AND A LACK OF SUFFICIENT TRIGGER
MECHANISM HAS STUNTED CLOUD DEVELOPMENT IN NORTHERN NEW YORK. BY
01Z THE THREAT OF THUNDERSTORM ACTIVITY WILL HAVE PUSHED SOUTHEAST
OUT OF FORECAST AREA. OVERNIGHT...BRIEFLY CLEARING SKIES DUE TO
SUBSIDENCE BEHIND THE FRONT. POSSIBLE ISOLATED MVFR/IFR CONDITIONS
AT SLK AND MPV DUE TO FOG/MIST AND STRATUS. BY 12Z WRAPPING
MOISTURE WILL LIMIT FOG FORMATION AND SOME AREAS MAY SEE MVFR
CEILINGS. SOUTHWEST WINDS 5 TO 15 KNOTS WILL SWITCH NORTHWESTERLY
AND DECREASE TO 5 KNOTS OVERNIGHT.

CONDITIONS WILL DESTABILIZE A BIT TUESDAY AFTERNOON AS TROUGHS
PINWHEEL AROUND AN UPPER LOW IN EASTERN CANADA. EXPECT SHOWERS TO
IMPACT NORTHERN NEW YORK AND VERMONT WITH POSSIBLE MVFR CEILINGS
AND VISIBILITIES. WINDS WILL BE NORTHERLY 5 TO 10 KNOTS.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY... 18Z TUESDAY THROUGH 00Z
THURSDAY...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS WITH
UPPER LOW PASSAGE. 00Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR
CONDITIONS EXPECTED WITH INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS AS ANOTHER SYSTEM APPROACHES THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...HANSON
SHORT TERM...JN
LONG TERM...RJS
AVIATION...BOYD
Hazardous weather outlook, Aug 1, 4:09 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT MON AUG 1 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-020815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
409 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
NORTH COUNTRY...EAST OF THE SAINT LAWRENCE VALLEY...THROUGH
TONIGHT. MAIN WEATHER THREATS WILL BE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:52 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
252 PM EDT MON AUG 1 2011

VTZ012-011915-
WINDSOR VT-
252 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL WINDSOR
COUNTY...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR AMSDEN...MOVING EAST
AT 15 MPH.

THIS STORM MAY PRODUCE SMALL HAIL UP TO DIME SIZE AND VERY HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 8 I91...WEATHERSFIELD CENTER...WILGUS STATE PARK...ASCUTNEY...

LAT...LON 4332 7262 4350 7258 4348 7238 4340 7239
      4337 7241 4336 7238 4334 7240 4330 7239
      4329 7240

LAHIFF
Special weather statement, Aug 1, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT MON AUG 1 2011

VTZ011-012-019-012015-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
321 PM EDT MON AUG 1 2011

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL RUTLAND AND
SOUTHERN WINDSOR COUNTIES...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST WALLINGFORD...
MOVING EAST AT 20 MPH.

THIS STORM IS PRODUCING DANGEROUS LIGHTNING...AND MAY PRODUCE SMALL
HAIL UP TO DIME SIZE AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLYMOUTH...LUDLOW...TYSON...CAVENDISH...PROCTORSVILLE...BALTIMORE...
READING...DOWNERS...WEATHERSFIELD CENTER...EXIT 8 I91...WILGUS STATE
PARK...

LAT...LON 4339 7298 4357 7292 4350 7237 4340 7239
      4337 7241 4335 7238 4334 7240 4330 7239
      4327 7241 4325 7244

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:52 PM EDTSpecial Weather StatementBTVWindsor23 min
Aug 1, 5:09 PM EDTSpecial Weather StatementBTVGrand Isle51 min
Aug 1, 5:14 PM EDTSevere Thunderstorm WarningBTVWindsor46 min

Nearby

Special Weather Statements in Vermont, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.